From Cedar Rapids, Iowa, USA:
My son is 5 years old and has had diabetes for a year. He recently has had two ear infections about a month apart caused by separate head colds (ears cleared up in between). He has been on an antibiotic before, but it didn't clear up the first infection so they put him on another antibiotic. When he got the next ear infection, they put him on the second antibiotic right from the start. This caused a very bizarre reaction both times that he was on it. After several days on the antibiotic, he had severe hypoglycemic events. We cut back his insulin dose so it was approximately 1/2 his normal overall (about .25 units/kg). This barely kept him in range (he was in the 30's and 40's even though we were stuffing food in him like crazy). He did have loose stool the second time and it was checked for reducing sugars - the answer "some, but not a lot." The odd thing was that his activity was normal, and even when his stools had been normal for several days his insulin dose was still way down. It finally went back up to normal after a few more days. We are very concerned about this since he may need antibiotics in the future and handling the hypoglycemic events is very stressful. Have you ever heard anybody having a reaction like this?
It is very common to have to cut insulin doses in young children when they
have viral infections - I suspect because of a combination of poor intake
and poor absorption from the gut which is often affected by the virus.
Addition of antibiotics is likely to make matters worse because many
children get loose stools as a direct result and this worsens absorption of
Original posting 5 Apr 1998
Posted to Hypoglycemia
and Other Illnesses
Last Updated: Tuesday April 06, 2010 15:08:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.